Does tooth paste cause acne around the mouth?
TL;DR Summary: This got quite long, primarily because it was very interesting to follow around various sources and try to cross-check them. My summary:
My digging seems to come up with this as an unresolved question that will require a further study. The link you posted may feature the original source for this claim, namely THIS, a letter to the editor of the Journal, Dermatology, by Dr. Milton A. Saunders in 1975 entitled "Fluoride Toothpaste: A Cause of Acne-like Eruptions," summarized here:
Fairly impressive so far. In continued hunting, I found a response HERE from Dr. Ervine Epstein to Dr. Saunders which appeared in the same journal a year later (1976). It stated:
Dr. Saunders published a response that same year in Dermatology, stating:
Now, all three of these are inaccessible to me, so I'm not sure what the full text might reveal.
Since further digging around the areas of "acne" and "fluoride" and "toothpaste" were not bringing up anything new, I thought I'd focus on this particular condition since it's at least a more specific term to examine.
I found conflicting "layman" evaluations of whether perioral dermatitis was acne or not. Some state that it is an imposter or a rash, however THIS 2008 article from the Open Journal of Dermatology states:
So with that out of the way, here's some sources on perioral dermatitis: - A blog-like site dedicated entirely to this condition, perioraldermatitis.net states:
This sounds suspiciously like the Saunders experiment above (references to half of their lesions disappearing (though Saunders reported that half of the patients had a decrease in acne) and the re-occurrence of symptoms when switching back to fluouride-containing toothpaste). If so... 1975 isn't a year I would put under the category "recent" in terms of medical understanding. No source is given for the claim...
One might expect toothpaste to make this list if it were a well-known, study-proven cause.
Same fluorinated toothpaste comment; no source is provided.
Wiki lists fluorinated toothpastes as a cause of perioral dermatitis as well, citing no source. However, following the link for glucorticoids reveals a journal article from The Annals of Allergy, Asthma, and Immunology entitled, "Disease management of atopic dermatitis: a practice parameter (LINK), which contains the following under the "Management" section (as in, how to manage dermatitis):
So, there may be something to be said for fluorinated compounds, at least steroids, being avoided on the face due to a potential risk of dermatitis. Nothing about fluorinated toothpaste.
To close, the waters appear murky, very possibly due to an old source that has never been experimentally verified under controlled conditions, and thus in the absence of known causal factors with respect to perioral dermatitis (and many sources state that the exact cause is unknown and do not list toothpaste), these old sources and folk theories have been substituted for the simpler phrase, "We don't know."
The fact that fluoride-containing steroids are also known to cause or agitate this condition may not help the situation, and perhaps the various regurgitators of information use this to boost the possibility that fluoride-containing toothpastes might also be a cause.
I'd end by saying that in Saunders' 1976 reply to Epstein, he states that his theory is that fluoride-containing saliva is the cause of acne. Thus, if one could eliminate drooling or coating of the mouth area with saliva after brushing teeth, or determine the mechanism of fluorinated compounds causing acne and verify that the levels in saliva post teeth-brushing are not high enough, we might also be able to test the theory via those routes.
By far, the best thing that could ever happen to this question is to have a controlled experiment of large sample size done to test it. My counts-as-nothing hunch is that if such a thing hasn't been done in almost 40 years... there at least hasn't been enough interest in the possibility to drive such an experiment, increasing my probability estimate for the myth being unfounded.
I would like to reformulate my answer.
FLUORIDATED Toothpaste can cause papulonodular eruptions or perioral dermatitis, both which resemble acne - that is, both papulonodular eruptions and perioral dermatitis can cause small, red papules and pustules to form on the surface of the skin.
To be honest, I am not sure the difference between a papulonodular eruption versus dermatits. They all look like zits to me when you google pictures.
Anyway, I provide links for the above statements below.
Papulonodular reactions or dermatitis from fluoride are RARE, but can occur, and resemble acne. thus FLUORIDATED toothpaste can cause skin reactions.
Here is a link to what I hope can be viewed as a medically accepted website. It discusses fluoroderma, which can occur from fluoride containing preparations - http://emedicine.medscape.com/article/1090031-overview
I have pulled from the site link I provided above, which discusses halogenoderma:
"The terms iododerma, bromoderma, and fluoroderma are used to describe skin lesions that occur after an individual consumes iodide-, bromide-, or fluoride-containing preparations."
"Halogenoderma may represent a delayed hypersensitivity allergic response"
"Fluoride gel preparations for the prophylaxis of postirradiation dental caries may cause fluorodermas when they are applied to the teeth."
and Reference  is : 5.Blasik LG, Spencer SK. Fluoroderma. Arch Dermatol. Nov 1979;115(11):1334-5.
This is a different reference than the ones provided above. Here is the abstract of the article from Blasik, et. al:
"Papulonodular eruptions from certain bromide and iodide preparations are widely recognized entities, but skin lesions following fluoride ingestion are rare. Modern prophylaxis for postirradiation dental caries includes the use of fluoride gel preparations applied to the teeth. In two patients receiving such therapy a papulonodular eruption developed, similar to the recognized halogenodermas. These cases may help to increase awareness of this entity."
I consider toothpaste to be a fluoride containing preparation when applied to the skin or when it leaves residues on the skin or even in the saliva.
I admit this point could be up for debate, to consider FLUORIDATED toothpaste a fluoride preparation. However, every person is different and I do not think it insane to consider that a small amount of fluoride in toothpaste could cause acne in some and nothing at all in others. Logically, like any allergic substance - e.g. the people who can't even have peanuts in their schools or planes versus the ones who can test on their skin to see if there is a reaction.
Unfortunately, fluoride is frequently a very controversial substance. Because the CDC calls fluoridation one of the greatest public health accomplishments, it seems that attacking fluoride is tantamount to suggesting one lives in the 18th century without lights and running water. It seems backward, no? And to study and document that a substance which is universally added to water can cause problems for a small minority of the population - especially something insignificant like acne - seems unimportant in light of all the teeth saved by fluoridation.
(On the other hand, I wouldn't call acne insignificant. To those who have had it, I think it can be traumatizing, truly depressive and terrible. I don't minimize cavities or acne's pain, but I guess it is up to the government and citizens to decide.)
So to conclude, perhaps some might react at lower doses and some might react at higher doses, like any allergy. The dose makes the poison.
Universally, toothpaste will not cause acne, just like 1 beer cannot universally make people drunk, or universally people will have different reactions to gluten or dairy.
Nevertheless, fluoroderma is a documented medical condition. In a very small minority of cases, it could be possible that fluoridated toothpaste causes acne. The medical literature has not studied this issue so there is no proof for this statement, just an extension of logical thinking.
Thus, I respectfully disagree with Hendy and OddThinking for saying that just because there have not been studies published more recently that that means it is not possible for toothpaste to cause skin eruptions - which I classify as acne, whether they are perioral dermatitis, or papulonodular.
It is absolutely possible and documented in medical literature that fluoride can cause acne.
But the terminology acne versus dermatitis versus papulonodular eruptions is very confusing. I apologize if my logic is not easily followed and thank you for your participation in improving my previously poorly worded and anecdotal answer. Improvements are welcome!
A final note: I cannot validate this 100%, I have not actually read this book - actually in my hand, but this is also a nice resource documenting skin reactions to fluoride:
PHYSICIANS' DESK REFERENCE - Allergy/Hypersensitivity to Fluoride:
"In hypersensitive individuals, fluorides occasionally cause skin eruptions such as atopic dermatitis, eczema or urticaria. Gastric distress, headache and weakness have also been reported. These hypersensitivity reactions usually disappear promptly after discontinuation of the fluoride. In rare cases, a delay in the eruption of teeth has been reported."